Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Non-crossing cumulants of type B

Authors: Philippe Biane, Frederick Goodman and Alexandru Nica
Journal: Trans. Amer. Math. Soc. 355 (2003), 2263-2303
MSC (2000): Primary 46L54, 05E15, 20F55
Published electronically: January 28, 2003
MathSciNet review: 1973990
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish connections between the lattices of non-crossing partitions of type B introduced by V. Reiner, and the framework of the free probability theory of D. Voiculescu.

Lattices of non-crossing partitions (of type A, up to now) have played an important role in the combinatorics of free probability, primarily via the non-crossing cumulants of R. Speicher. Here we introduce the concept of non-crossing cumulant of type B; the inspiration for its definition is found by looking at an operation of ``restricted convolution of multiplicative functions'', studied in parallel for functions on symmetric groups (in type A) and on hyperoctahedral groups (in type B).

The non-crossing cumulants of type B live in an appropriate framework of ``non-commutative probability space of type B'', and are closely related to a type B analogue for the R-transform of Voiculescu (which is the free probabilistic counterpart of the Fourier transform). By starting from a condition of ``vanishing of mixed cumulants of type B'', we obtain an analogue of type B for the concept of free independence for random variables in a non-commutative probability space.

References [Enhancements On Off] (What's this?)

  • 1. D. Bessis. The dual braid monoid, preprint, January 2002 (arXiv:math.GR/0101158).
  • 2. P. Biane. Minimal factorizations of a cycle and central multiplicative functions on the infinite symmetric group, Journal of Combinatorial Theory Series A 76 (1996), 197-212. MR 97h:20003
  • 3. P. Biane. Some properties of crossings and partitions, Discrete Mathematics 175 (1997), 41-53. MR 98h:05020
  • 4. M. Bozejko and R. Speicher. $\psi$-independent and symmetrized white noises, in Quantum Probability and Related Topics (L. Accardi editor), QP-PQ, VI, World Scientific, Singapore, (1991), 219-236.
  • 5. T. Brady. A partial order on the symmetric group and new $K( \pi , 1 )$'s for the braid groups, Advances in Mathematics 161 (2001), 20-40. MR 2002k:20066
  • 6. T. Brady and C. Watt. $K( \pi , 1)$'s for Artin groups of finite type, preprint, February 2001 (arXiv:math.GR/0102078).
  • 7. P. Doubilet, G.-C. Rota, and R. Stanley. On the foundations of combinatorial theory (VI): The idea of generating function, Proceedings of the sixth Berkeley symposium on mathematical statistics and probability, Lucien M. Le Cam et al. editors, University of California Press, 1972, 267-318. MR 53:7796
  • 8. P. de la Harpe. Topics in geometric group theory, University of Chicago Press, 2000. MR 2001i:20081
  • 9. J. E. Humphreys. Reflection groups and Coxeter groups, Cambridge University Press, 1990. MR 92h:20002
  • 10. B. Krawczyk and R. Speicher. Combinatorics of free cumulants, Journal of Combinatorial Theory Series A 90 (2000), 267-292. MR 2001f:46101
  • 11. G. Kreweras. Sur les partitions non croisées d'un cycle, Discrete Mathematics 1 (1972), 333-350. MR 46:8852
  • 12. A. Nica and R. Speicher. A ``Fourier transform'' for multiplicative functions on non-crossing partitions, Journal of Algebraic Combinatorics 6 (1997), 141-160. MR 98i:46070
  • 13. A. Nica and R. Speicher. On the multiplication of free $n$-tuples of noncommutative random variables. With an Appendix by D. Voiculescu: Alternative proofs for the type II free Poisson variables and for the compression results. American Journal of Mathematics 118 (1996), 799-837. MR 98i:46069
  • 14. A. Nica and R. Speicher. The combinatorics of free probability, Preliminary version, December 1999. Lecture Notes of Centre Émile Borel, the Henri Poincaré Institute, Paris, France.
  • 15. A. Nica, D. Shlyakhtenko, and R. Speicher. Operator-valued distributions I. Characterizations of freeness, International Mathematics Research Notices 29 (2002), 1509-1538.
  • 16. V. Reiner. Non-crossing partitions for classical reflection groups, Discrete Mathematics 177 (1997), 195-222. MR 99f:06005
  • 17. R. Speicher. Multiplicative functions on the lattice of non-crossing partitions and free convolution, Mathematische Annalen 298 (1994), 611-628. MR 95h:05012
  • 18. R. Speicher. Combinatorial theory of the free product with amalgamation and operator-valued free probability theory, Memoirs of the Amer. Math. Soc. 132 (1998), no. 627. MR 98i:46071
  • 19. D. Voiculescu. Addition of certain noncommuting random variables, Journal of Functional Analysis 66 (1986), 323-346. MR 87j:46122
  • 20. D. Voiculescu, K. Dykema, and A. Nica. Free random variables, CRM Monograph Series, volume 1, American Mathematical Society, Providence, RI, 1992. MR 94c:46133

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L54, 05E15, 20F55

Retrieve articles in all journals with MSC (2000): 46L54, 05E15, 20F55

Additional Information

Philippe Biane
Affiliation: Département de Mathématiques et Applications de l’Ecole Normale Supérieure, 45 rue d’Ulm, 75230 Paris, France

Frederick Goodman
Affiliation: Department of Mathematics, University of Iowa, Iowa City, Iowa 52242

Alexandru Nica
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario N2L 3G1, Canada

Received by editor(s): May 15, 2002
Received by editor(s) in revised form: September 18, 2002
Published electronically: January 28, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society